Background: Antidepressant discontinuation syndrome (ADS) is a condition that occurs in about 20% of patients following the abrupt reduction/stoppage of any antidepressant medication that has been taken continuously for at least one month.
Case Presentation: We present a 36-year-old Hispanic woman who initially presented for evaluation of flu-like symptoms (subjective fever, rhinorrhea) and worsening body aches, trouble sleeping, and headaches for the past three days. She also reported recent exposure to a sick co-worker. Rapid flu, strep, and COVID tests came back negative. Pt was diagnosed with a viral URI and was discharged with counseling on supportive treatment. The patient returned two days later due to severe worsening symptoms, uncontrollable crying episodes, new-onset tremors, and bilateral upper extremity paresthesia. She denies SI, HI, and drug use. Upon questioning of psychiatric history, the patient noted a recent one-week hospitalization in a psychiatric facility around 1.5 months ago. She was weaned off venlafaxine 150 mg PO daily and switched to fluoxetine 20 mg PO daily. Upon discharge, she took fluoxetine for about five weeks but abruptly stopped taking the fluoxetine two weeks ago because her mood symptoms had resolved. The patient was advised to restart fluoxetine 20 mg PO daily. She was counseled on the importance of medication compliance. During the one-week follow-up, the patient reported that her symptoms had largely resolved. A referral for counseling services was placed to address her cognitive distortions and mood symptoms.
Discussion: Diagnosing ADS can be challenging as it is often mistaken for other illnesses. Clinical presentation is often misdiagnosed as viral URI due to somatic symptoms. Clinicians should keep a broad differential as they risk falling prey to availability bias in the diagnosis process. Fluoxetine, a long-acting antidepressant, is not usually tapered in clinical practice due to the low probability of ADS. However, in this rare case of ADS due to fluoxetine, it is important to consider the population of CYP450 rapid metabolizers that may be at a higher risk of ADS symptoms. Further research is necessary to explore the length of antidepressant use, specifically venlafaxine, and its effect on the development of ADS and the probability of the late emergence of ADS symptoms, as this may have played a factor in the patient’s presentation. A high index of suspicion should be maintained when ADS symptoms occur, especially when patients have a prior history of psychiatric illness. This includes acquiring a detailed psychiatric history with special attention to an accidental or purposeful reduction or stoppage of any antidepressant medication. Patient education on the importance of medication compliance is critical to prevent the formation of ADS.
Reyes, Sidney Charm D., "The Difficulty in the Diagnosis and Management of Antidepressant Discontinuation Syndrome" (2023). School of Medicine Publications and Presentations. 1087.
Behavioral Disciplines and Activities Commons, Behavior and Behavior Mechanisms Commons, Mental Disorders Commons, Other Psychiatry and Psychology Commons, Psychological Phenomena and Processes Commons